Advertisement
Skip navigation links
Allergy and Immunology Glossary
Ask the Allergist
Patient's Rights on Health Care Reform
Letters to the Editor
Patient Newsletter
FAQ
Photo Gallery
Patient Support Organizations
Research
Meetings & Events
Download Resources
Find an Allergist
ACAAI > Patients & Public > Resources > Letters to the Editor
Letter to the Web Editor - Anaphylaxis from Substances Applied to the Skin 

When trying to determine the cause of an anaphylactic reaction, physicians and patients generally consider substances that had been ingested or injected, but may fail to consider agents that had been applied to the skin. However, the systemic absorption of many topically applied substances is well known, and in fact is used as the drug delivery system of choice (via transdermal patches) for such items as nicotine, scopolamine, and hormone replacement therapy. It must therefore be remembered that any topical application that is capable of causing systemic absorption is also capable of provoking systemic IgE mediated allergy—and not just cell-mediated contact dermatitis.

Anaphylaxis has been reported from the use of the antibiotic Bacitracin applied as an ointment. Anaphylaxis has also been documented following the application of the commonly used insect repellant “DEET” (Diethyl-meta-toluamide) to the skin. A fascinating case report titled “Alpine Slide Anaphylaxis” described individuals who anaphylaxed after going down a recreational slide to which pollen grains had electrostatically adhered, the pollen then having entered the patients through mildly abraded skin. And allergists are certainly aware of the potential of skin testing to cause systemic symptoms.

In addition to its possible role in provoking acute allergic symptoms, the skin is becoming increasingly recognized as the likely initial source of some types of sensitization. Recent examples include the induction of IgE to alpha-gal induced by tick bites, with the alpha-gal subsequently causing reactions to ingested beef; and the evidence suggesting that the initial sensitization of children to peanuts may be the result of skin contact with peanut butter in the home, with oral exposure to peanuts, in contrast, being more likely to induce tolerance than sensitivity.

The skin is the largest organ in the human body. It should be respected as a route of allergen delivery for both allergic sensitization and allergic provocation.

Jeffrey Miller MD, FACAAI
Mission: Allergy, Inc.
Hawleyville, CT